Skin Coach Q&A: Alternatives to Accutane®

accutane

Question:

I’m considering taking Accutane® for my acne. I feel like it’s my only option at this point, and I’d like to know your thoughts about it. I’ve heard some pretty scary things about the side effects.

Erin’s Answer:

I’m glad you asked, because this is an incredibly serious step to take, and one that I feel is often taken too lightly. Accutane® was actually taken off the US market in 2009. Juries had awarded many millions of dollars in damages to injured drug users suffering from Inflammatory Bowel Disease. However, the generic forms of isotretinoin are still available and frequently prescribed today. These are commonly referred to as ‘Accutane®’.

A last resort?

Derived from vitamin A, the drug was intended to be used as a last resort for those suffering from severe cystic acne. Unfortunately, it is readily prescribed for much milder cases on a regular basis. Due to the potential severity of side effects, it’s supposed to be taken only when other treatment methods have been exhausted.

These typically include benzoyl peroxide, Retin A, and topical and systemic antibiotic therapy…more on this in a moment. Some of the potential side effects (like dry cracking lips and night blindness) can be short-lived, usually resolving when the medication is stopped. Others can be chronic. While it’s true that many people do not experience serious or long term side effects, others have had debilitating health issues arise from the drug. It’s a lot like playing Russian Roulette.

Some (not all) possible side effects of Accutane®

In 2005, the FDA posted an alert stating that all Accutane® patients should be closely watched for serious psychological symptoms, including depression, suicidal tendencies, loss of social interaction, short tempers and psychosis.

Other serious potential side effects to consider:

– Irritable Bowel Disease including Crohn’s and ulcerative colitis
– Central nervous system damage
– Pancreatitis
– Liver damage
– Bone deformities
– Immune system disorders
– Birth defects when taking even a small amount while pregnant

It’s worth noting that low doses of isotretinion carry less risk of side effects, but are also considerably less effective in reducing acne.

Is it REALLY necessary?

I can see where in some cases, very rarely, this might be an option worth the risks. However, there are a few things I’ve noticed in my practice that I’d like you to consider.

First, many people I’ve worked with (and you’ll confirm this if you read through online forums) had to take multiple rounds of the drug. Notice I said they’re clients of mine. Which means…they still suffer from acne. It is not a cure! The common thread I see in clients who’ve taken Accutane®, in addition to still suffering from acne, is that they also often suffer from serious digestive issues, Rosacea, and keloid or hypertrophic scarring. Some have confirmed experiencing thoughts of suicide or serious depression while taking the drug.

Second, pretty much everyone I see for acne believes that they’ve ‘exhausted all other options’. (Remember, before Accutane® is supposed to be considered, an acne sufferer should have tried everything else first). Here’s the kicker. All the typical OTC and prescribed remedies didn’t work. Accutane® didn’t work. Then, with Clear Skin Therapy, they got clear. Little did they know, they had not exhausted their options. They just didn’t know about me!

So Accutane® is not the only other option?

So…Accutane® is NOT the only other option. My program consists of carefully monitored topical products used in a particular way (nothing too fancy, but the right products used the right way) as well as coaching around some lifestyle tweaks. It actually works wonders for severe, inflamed acne, the type Accutane® is supposed to fix. My clients who were once considering the drug are astonished that they came so close to taking it, when it truly was not necessary after all.

Lastly, clients have reported to me that even when they only had a few, non-cystic pimples, Accutane® had been strongly suggested by their medical practitioner. Of course I believe there are many, very conscientious doctors who do not take this medication lightly. But I’ve heard this more than once, from more than one client.

So I will encourage you to do the research for yourself. Be an educated healthcare consumer! Read the drug package insert. Read the FDA warnings. Ask local Pharmacists for their opinion. Online forums will give you a sense of people’s experience with Accutane®, albeit with lots of bad advice mixed in.

When you’ve got questions about a medication or treatment, it’s reasonable to expect your physician to take your concerns seriously and answer thoroughly. Ultimately, your health care IS up to you.

And…look at my before and after photos. Read the comments there. These people were brave and kind enough to share their personal experience. After all this, if you decide to go through with a round of isotretinoin therapy, you will feel confident knowing you did your due diligence. You’ll be making a conscious, educated choice. It’s a much better position than to be left thinking, ‘I wish I had known I had an option’.